MAUDE Adverse Event Report: NUVASIVE INC SIMPLIFY CERVICAL ARTIFICIAL DISC; PROTHESIS INTERNATIONAL DISC

NUVASIVE INC SIMPLIFY CERVICAL ARTIFICIAL DISC; PROTHESIS INTERNATIONAL DISC
Model Number LG-5
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Cyst(s) (1800); Osteolysis (2377); Neck Pain (2433); Radiolucent Lines (4848)
Date of Event 01/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
In (b)(6) 2023 a patient underwent a c5-6 cervical total disc replacement (ctdr) without a reported issue.On (b)(6) 2024 the patient complained of neck pain and radiographs identified peri-implant lucency and subsidence, cystic endplate changes.And a revision is being planned.
 
Additional Manufacturer Narrative
No product was returned for evaluation as no device malfunction was reported and the device is still in-situ however, the radiographic image provided confirmed the event.Patients bone quality is unknown.No lab culture results provided.It is unknown if the patient followed postoperative physical restrictions or sufferer a fall.Review of the provided radiograph identified a large osteophyte/heterotopic ossification anterior to c5 and extending to the c5/6 disc margin as well the inferior disc end plated has subsided with a 2-3mm radiolucent area inferior to the plate suggesting osteolysis or cystic changes.All though no definitive root cause could be determined at this time, the information received suggests patient selection and patient related issues as likely cause or contributors.No additional investigation can be completed at this time , should more information become available a follow up report will be considered.No material of lot code information was provided so no manufacturing review could be completed.Labeling review: "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: an active systemic infection or an infection at the operative site.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium)¿bridging osteophytes." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." ".There is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels." "preoperative in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative: use aseptic technique when removing simplify®cervical artificial disc from the innermost packaging.Carefully inspect each device and its packaging for any signs of damage, including damage to the sterile barrier.Do not use the simplify® cervical artificial disc if the packaging is damaged or if the implant shows signs of damage.Ensure simplify® cervical artificial disc does not come into contact with hard objects that may damage the implant and render the implant functionally unreliable.Visual inspection of the prosthesis is recommended prior to implanting the device.If any part of the device appears damaged or not fully assembled, do not use.Excessive removal of endplate cortical bone may result in sub-optimal outcomes." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "general surgery risks general surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to: infection/abscess/cyst, localized or systemic." "cervical artificial disc risks risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to: infection/abscess/cyst, localized or systemic, allergic reaction to the implant materials.Device migration, device subsidence, improper device sizing, wear debris.Additional surgery due to loss of fixation, infection or injury, spontaneous fusion due to heterotopic ossification, development of bridging bone or osteophytes, periarticular calcification and fusion, development of spinal conditions.Removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption." "note: additional surgery may be necessary to correct some of the adverse effects.During the procedure, if the simplify® cervical artificial disc cannot be visualized, a contrast media may be used.Following completion of the procedure, patients should receive a postoperative treatment care protocol.Patients will be permitted to ambulate on the day of surgery, as tolerated, and, at the discretion of the surgeon, may wear a collar to support the neck (philadelphia, aspen, miami j, 2 poster-orthosis, etc.) until the soft tissues of the neck have healed." 32226-e-2023-03.
 
Additional Manufacturer Narrative
The device was returned directly to exponent third party lab for evaluation and a radiograph was provided although the complaint could not be totally confirmed.Review of the provided anterior / posterior radiograph was limited due to poor quality and positioning, a third party surgeon evaluation was completed where no subsidence or migration was visible, additional films were requested to confirm tangential placement that was not provided.Additionally significant osteophytes on c5 were observed but the striking intraoperative finding noted by the surgeon of bone destruction and endplate damage are not seen on the sole radiograph made available.A definitive root cause could not be determined due to a lack of imaging provided however patient selection, implant selection and proper placement as well as patient related factors (osteophytes) are highly suspected as the cause or contributor to the reported event.No device failure was identified and no additional evaluation can be completed.Manufacturing review: no lot code information was provided so a complete manufacturing review could not be completed.Although review of ncmr records and similar events notes no non-conformance's with respect to material type, treatments or dimensions that may have caused or contributed to this mode of failure.Labeling review: "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: an active systemic infection or an infection at the operative site.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium).Bridging osteophytes.Marked cervical instability on neutral lateral or flexion/extension radiographs (e.G., radiographic signs of subluxation > 3.0mm or angulation of the disc space more than 11° greater than adjacent segments).Significant cervical anatomical deformity at the index levels or clinically compromised cervical vertebral bodies at the index levels due to current or past trauma (e.G., by radiographic appearance of fracture callus, malunion,or nonunion) or disease (e.G., ankylosing spondylitis, rheumatoid arthritis)." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide.Here is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels." "precautions the safety and effectiveness of the simplify® cervical artificial disc has not been established in patients with the following conditions: previous surgery at the level to be treated, more than one neck surgery via anterior approach, axial neck pain as the solitary symptom." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information,the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative, excessive removal of endplate cortical bone may result in suboptimal outcomes." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months.Potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to unresolved pain." "cervical artificial disc risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Implant failure, device migration, device subsidence, device fatigue or fracture or breakage, device instability, placement difficulties, device malposition, improper device sizing, wear debris, material degradation, loss of flexibility, asymmetric range of motion, failure to relieve symptoms including unresolved pain, additional surgery due to loss of fixation, spontaneous fusion due to heterotopic ossification,development of bridging bone or osteophytes, periarticular calcification and fusion, development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis, removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption." 32226-e-2023-03.
 
Event or Problem Description
On (b)(6) 2023, a patient underwent a c5-6 cervical total disc replacement (ctdr) due to neck pain without a reported issue.On (b)(6) 2024, the patient complained of neck pain and radiographs identified peri-implant lucency and subsidence, cystic endplate changes.And a revision is being planned.On (b)(6) 2024, a revision took place where the ctdr was replaced and an anterior cervical fusion with interbody was completed with no reported problems.

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROTHESIS INTERNATIONAL DISC
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
george panfili
7475 lusk blvd.
san diego, CA 92121
MDR Report Key19146898
Report Number2031966-2024-00116
Device Sequence Number7920861
Product Code MJO
UDI-Device Identifier00843285100108
UDI-Public843285100108
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberLG-5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer11/07/2024
Initial Report FDA Received Date04/19/2024
Supplement Report FDA Received Date11/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age41 YR
Patient SexMale
Patient Weight107 KG